British Heart Foundation

Help please

Hello - I was diagnosed with AF last July - shortly afterwards I had an Echocardiogram and was told no further action was necessary other than to continue with the medications provided- which I have done but I am so worried - my heart rate runs between 45 - 60 but mostly at the lower end . I am always tired and I have no energy whatsoever - I still get palpitations on a semi regular basis, which frighten the life out of me and I am putting on so much weight it terrifies me - what can I do ? Is it the medication that is pushing my weight up or the lack of energy and exercise- I really don’t eat a great deal as it is - I try to go out walking but I get into such a sweat and then I panic in case I have an AF attack and skulk off home as fast as my fat body will take me - when I poured my heart out to my GP all he said was ‘ I wouldn’t worry too much about your weight just try to keep off the high fat and sugary things and keep taking your medication as prescribed’ - Ramipril - Apixoban and a Beta Blocker. My weight is sky rocketing and I am afraid - what should I do - please help - all advice will be gratefully received - Thank You - -Babs xx

5 Replies
oldestnewest

Hi there Babs

Some medication can have that effect, have a read of the leaflets. The drugs you are on are designed to lower your resting heart rate and a lowered heart rate will contribute to your tiredness.

Post my bypass I too was feeling tired all the time but had been advised to exercise and to lose weight, I found mornings to be the best time, after breakfast and taking pills I would embark on a walk, building up steadily from 250 metres to now an average of 6 or so miles a day. I still get tired, but now it's the end of the day.

Good luck Mark

1 like
Reply

Hi Mark thank you for responding - I don’t know which is worse worrying about weight gain and lack of exercise making my condition Worse - or actually attempting to do the exercise and being terrified that the exertion is going to bring on an AF attack or even a Stroke/Heart attack - I feel and if I’m damned if I do and damned if I don’t

I have to do something I know that much - but at this moment In time I’m not sure what is for the best - I’m just scared of all consequences .

Babs xx

Reply

Hi Babs, you can do it, just remember if it starts you stop. Have you a camera or phone camera? Just take pictures when you stop, birds, a pretty flower, plant or tree. We'd love to see them, gives you an excuse to stop plus a reason to get out and walk.

Take care

Reply

Hi Babs

It doesn’t sound like your treatment plan is working for you at all in fact sounds like it is working against you.

I would recommend that you ask your GP or cardiologist about a referral to a heart rhythm specialist. They can prescribe other drugs - anti arrhythmic and if suitable other treatments like ablation.

A heart rate of 45 is counter productive - a low heart rate can invite an irregular rhythm to start and it will impact on both your exercise tolerance (especially if it is drug induced not natural response to training) and ability to maintain a healthy weight (I was advised max 1000 calories at that rate).

I spent a few good years beating myself up trying harder and harder to get fitter (I was a fit adult running and long distance and hill walking) feeling worse and worse so thought I should be able to train myself out of it and I was making things worse. Unfortunately my heart rhythm problems coincided with menopause and I suspect that is what made my (then) GP lazy in jumping to conclusions about causes and not treating me properly. Don’t fall into that trap find the AF association page on HU and post on there and you will get lots more information to help you find the right help (they have lots of information sheets and a list of EPs the heart rhythm specialists).

I hope helps.

Jo

Ps if your echo was good then it makes the possibility of being prescribed anti arrhythmic drugs better though all treatment obviously is dependent upon your medical team advice and your personal medical history and conditions

3 likes
Reply

Hello Babs

Sorry to hear that you've been having a tough time lately. I think its important to return to your doctor. They can review you, check how you are and look at your medication. Its well known that Beta-blockers can cause lethargy. Its possible that you may need your medication adjusting or perhaps replaced with something else instead. You don't say if you've seen a cardiologist but it may be worth asking for a referral to one.

We know that physical activity can trigger an episode of AF, but we also know that physical activity brings huge benefits to your heart, your body weight and your general health. So its really important to try and be as active as you can. Even a small amount of activity is better than nothing. You might just like to start with doing a very short walk once a day, and gradually build up the time of your walk over a few weeks.

With regard to your weight, I have attached a link to our weight loss page. It may have some tips which you may find helpful. You might also like to consider being referred to a dietician? Have a chat with your doctor who might be able to sort this for you.

bhf.org.uk/heart-health/pre...

I do wish you well, and if you would like to, please call our helpline where you can speak to a cardiac nurse to chat through your concerns. They'll be able to offer you some information and support. The number is: 0300 330 3311.

June

Reply

You may also like...